I, like many it seems has COPD. I did but don’t smoke anymore, (10 years free). My Doctor indicated that tests show a 30 percent lung capacity remaining. To make a long story short the mucus (very thick) builds so quickly in my airway that I need Albuterol treatment 5 times per day and I take 25 mm of prednisone daily. I’ve been on the prednisone for almost 10 months and my question is how long can I safely take this medication?
Prednisone 25 mg daily, cannot be taken safely for any sustained period and 10 months is a very sustained period. Safely would mean without side effects and, in truth, side effects are almost inevitable at that dosage. An alternative would be the use of a combined inhaled steroid and long-acting inhaled bronchodilator, such as Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder or Symbicort Turbuhaler® (budesonide and formoterol). Mucolytic medicines are generally not very effective, but Pulmozyme® (dornase alfa), approved for the treatment of cystic fibrosis, might help thin and clear your mucus secretions.
You might want to see a pulmonary specialist to make sure that the mucus is not due to another, non-smoking related lung disease or to gastroesophageal reflux (GERD).
Also at this dose, the function of your adrenal glands is almost certainly totally suppressed. That means that you will have to work with your doctor to reduce the prednisone dose very slowly to allow adrenal gland function to return.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.